Iowa, 2016

Winter Storm in Iowa, December 4, 2016

December 4, 2016 · NWS DVN · 4 events in 4 counties and zones

A storm system moved from the eastern Dakotas and Nebraska across Minnesota and Iowa on December 4th. This brought mainly light to moderate snow across the region through the day day with periods of heavy snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved from the eastern Dakotas and Nebraska across Minnesota and Iowa on December 4th. This brought mainly light to moderate snow across the region through the day day with periods of heavy snow. The heaviest snow fell across Cedar, Clinton, Muscatine, and Scott Counties where 6 to 8 inches with 9 to 10 inches reported in the metro Quad cities. Elsewhere across eastern Iowa snowfall totals ranged from 3 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 3, 11:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 3, 11:48 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1148 PM CST Sat Dec 3 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 251 PM CST Sat Dec 3 2016

A modified cold air mass is located over Iowa and Illinois, under a
blanket of stratus. Dewpoints are in the mid 20s to near 30, an
important factor to consider when this air mass is expected to
saturate later tonight. Snow is already falling in northern KS and
southeast NE, part of a wave of strong waa forcing which will sweep
over the upper Midwest tonight and Sunday.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 251 PM CST Sat Dec 3 2016

The mostly cloudy afternoon has served to keep our boundary layer
cold, and in most locations, kept the ground temperature from seeing
any notable heating. I feel this negates the warm ground inhibition
to our snow event, except on roads. Models are now in excellent
agreement on bringing a solid band of snow through our area between
Midnight and early afternoon Sunday.

The onset of snow prior to sunrise should keep temperatures
isothermal through Sunday morning in the lower 30s, thus with the
exception of the southwestern counties, I feel the transition to
rain will only occur in the waning minutes of the event, and is not
a major component to the day's weather. With a 100mb depth of
dendritic layer of saturated forcing aloft, snow may be moderate and
made of large flakes as it falls. If we were in the 20s at the
surface, I would be on board with a 4 to 6 inch event, but with the
boundary layer and ground slightly above freezing during the event,
amounts will be lower. As we have been saying, the highest accums
will be on grassy surfaces, but even there there will be compaction
due to the wet snow conditions. Thus, amounts of 2 to 4 inches
should be widespread in the north half, especially in Iowa. Farther
south, warmer boundary layer temperatures will lead to a lower
ratio, and amounts of 1 to 3, are expected. As far as advisory
conditions, that is going to be tricky, as the hazard is
exclusively slippery roads. That is again likely in the northern
1/2 of so of the area, mainly in Iowa where the event is more
established prior to dawn. I'm trying to determine where impacts
are separated from short term slush over some roads, compared to
packed snow through the Sunday morning church and shopping travel
period.

Snow, changing to light rain, will end from west to east from late
morning through mid afternoon east. Additional amounts will likely
be under 1 inch in the northeast 1/3, but for simplicity sake, will
keep the advisory going through 3 pm.

ERVIN

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 251 PM CST Sat Dec 3 2016

Sunday night through Tuesday...Except for a few lingering flurries
in the northeast Sunday evening, expect clearing skies and dry
conditions into Monday with passing sfc ridge lobe. Will go with
lows in the mid to upper 20s over fresh snow cover, with a few areas
of fog possible toward Mon morning if sfc winds decouple enough.
Although the models show southerly return flow increasing on Monday
and boosting temps well up in the 40s acrs the southern 2/3's of the
fcst area, am a little skeptical with lingering snow cover and melt
process robbing from thermal warm up potentail and will undercut
temp guidance some...more areas could be held back in the 30s.

Then eyes turn to the lift out path of the deep southeastern
plains/lower MS Valley low Mon night. Handling of interaction of the
northern plains long wave trof by the 12z GFS, lifts the low out far
enough to the southeast that the local area stays dry through Tue.
The 12z ECMWF has adjusted a bit more southeast and just clips the
southeastern quarter of the CWA very late Mon night and Tue morning,
with thermal profiles suggesting mainly rain initially and then
mixing with wet snow Tue AM before exiting off to the east-northeast
by afternoon. The 12z NAM is the more progressive and furthest
northwest with the llvl low pressure pathway, bringing mainly a cold
rain acrs west central IL to Princeton IL by mid Mon evening, then
expanding further northwest to the Quad Cities and NW IL into Tue
morning mixing with and changing over to wet snow along the way. The
NAM would produce at least 1-2 inches from MLI to Freeport IL and
points east By midday Tue, but it is the outlier. For now will go
with low to moderate CHC POPs Mon night into Tue morning siding more
with the ECMWF, and just advertise a wet dusting to a few tenths
from 06z-15z Tue along the I80 corridor from the Quad Cities on
east. Lows Mon night upper 20s in the northwest, to the lower 30s in
the southeast. Highs held in the 30s for Tue.

Wednesday and Thursday...This period will look to be characterized
by an significant arctic intrusion out of western Canada and down
into the eastern Rockies and central CONUS along with large strong
sfc high pressure. Most of the major 12z run medium range models
including the ECMWF do not phase the next slug of southern stream
energy for it to be much of a factor locally during the mid week.
The 12z ECMWF and GEM just bring light secondary snow acrs the
southern 2/3's or half of the CWA later Wed and Wed night of an
inch or less, with cold air advection wringing out areas of
flurries into Thu. The main story will be windy and sharply colder
conditions into the end of the week...highs in the 20s or even
teens after Wed. Overnight lows both Wed and Thu night well down
in the teens with even some single digits possible north of I80.
Wind chills around zero or even colder both Thu and Fri mornings.

Next Friday and Saturday...Flattening and more progressive flow
pattern with embedded upper jet will bring slight thermal
modification Fri and Fri night. Then the same flow pattern will
look to shuttle the next upstream impulse somewhere acrs the mid
CONUS sometime over the weekend according to the latest GFS and
ECMWF. How far north or south the main energy and phasing occurs,
as well as moisture availability and precip amounts still very
much up in the air at this point and taking into account recent
longer range model output inconsistencies. But right now it looks
like snow chances increasing later Sat and Sat night.    ..12..

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1148 PM CST Sat Dec 3 2016

The onset of IFR conditions and light precipitation has been
delayed some overnight from the previous forecast, but the overall
message of conditions deteriorating to widespread IFR then LIFR at
times Sunday morning continues. Snow falling over central IA will
transition eastward overnight, with heaviest snowfall rates and
possibly several inches of wet snow accumulation and lowest
flight conditions looking at roughly the 15z to 19z time frame
across the terminals. Most of the precipitation, possibly ending as
a drizzle/snow combination as temperatures rise, will end by 21z,
followed by lingering IFR conditions due to low ceilings and fog.
There is the potential for an improvement to VFR Sunday evening,
but this is not great enough to warrant a change group at this
time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 3 PM CST Sunday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Linn-Muscatine-Scott.

IL...Winter Weather Advisory until 3 PM CST Sunday for Bureau-Carroll-
     Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...Sheets
Hazardous weather outlook, Dec 3, 2:49 PM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
249 PM CST SAT DEC 3 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
329 AM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW IS LIKELY LATE TONIGHT ACROSS THE AREA.
AROUND 1 TO 2 INCHES IS POSSIBLE IN EASTERN IOWA...WITH AN INCH OR
LESS OF SNOW IS POSSIBLE EXPECTED FARTHER EAST. THIS ACCUMULATING
SNOW IS MOST LIKELY ON GRASSY AND RAISED SURFACES. SLUSH AND PACKED
SNOW COVERED ROADS ARE EXPECTED OVERNIGHT...AND A WINTER WEATHER
ADVISORY IS IN EFFECT FOR LOCATIONS GENERALLY ALONG AND NORTH OF
INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT TO MODERATE SNOW WILL CONTINUE SUNDAY MORNING ENDING IN THE
EARLY AFTERNOON HOURS. TOTAL ACCUMULATIONS OF 2 TO 4 INCHES WILL BE
COMMON ALONG AND NORTH OF INTERSTATE 80 IN IOWA AND ILLINOIS, WITH
LESSER AMOUNTS TO THE SOUTH WHERE SOME RAIN MAY MIX WITH THE SNOW.
THE SNOW WILL MAINLY ACCUMULATE ON GRASSY AND ELEVATED
SURFACES...BUT LOCATIONS ALONG AND NORTH OF INTERSTATE 80 ARE
EXPECTED TO SEE SLICK ROADS DUE TO PACKED SNOW AND SLUSH. A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH 3 PM FOR THAT AREA.

ONCE THE SNOW ENDS...ROAD CONDITIONS WILL RAPIDLY IMPROVE AS
TEMPERATURES ARE EXPECTED TO BE ABOVE FREEZING.

WEDNESDAY AND THURSDAY...AN UPPER DISTURBANCE IS EXPECTED TO BRING
SOME LIGHT SNOW TO THE OUTLOOK AREA. THE HEAVIER PRECIPITATION
AMOUNTS AT THIS TIME FORECAST TO BE SOUTH AND EAST OF THE REGION.
THIS SYSTEM IS STILL FAR AWAY AND CONTINUED CHANGES IN FORECAST ARE
POSSIBLE. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR
FURTHER UPDATES AS POTENTIAL IMPACTS TO OUR AREA BECOME CLEARER.

THURSDAY AND FRIDAY MORNING...BRISK NORTHWEST WINDS AND COLD
TEMPERATURES WILL PUSH WIND CHILLS TO NEAR TO POSSIBLY BELOW ZERO
FOR SEVERAL HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ERVIN/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Scott

When
December 4, 2:00 AM CST to 4:00 PM CST
Where
Scott forecast zone
Reported by
Official NWS Observations
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

The official NWS observation at the Davenport Municipal Airport was 10.2 inches. Trained spotter observations in Scott County ranged from 7.8 inches 1 mile south of Walcott to 9.0 inches in Davenport and Bettendorf.

Winter Storm, Clinton

When
December 4, 2:00 AM CST to 4:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 8.0 inches in Camanche to 8.5 inches 2 miles east northeast of Clinton.

Winter Storm, Muscatine

When
December 4, 2:00 AM CST to 4:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

A trained spotter reports ranged from 5.0 inches 2 miles east southeast of Muscatine to 8.0 inches 3 mile east northeast of Muscatine.

Winter Storm, Cedar

When
December 4, 2:00 AM CST to 4:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Snowfall reports ranged from a trained spotter report of 5.0 inches in Durant to a COOP observer reporting 6.0 inches in Lowden.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670643, 670647, 670648, 670649.